Alert archive / North Dakota / Winter Storm Warnings in 2011

Winter Storm Warning 1, NWS Bismarck, ND

January 22, 2011Adams County, Bowman County, North Dakota

NWS Bismarck, ND issued this winter storm warning at Jan 22, 2011, 1:22 PM MST for Adams County, Bowman County, North Dakota. It was in force for 104 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 2011, 1:22 PM MST (20:22 UTC)
Expired
Jan 22, 2011, 3:06 PM MST
In force
104 min
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND

The radar

The Bismarck radar (KBIS), 189 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 2:00 PM MSTHEAVY SNOW 8Bowman, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WWUS43 KBIS 222022
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
222 PM CST SAT JAN 22 2011

...MULTIPLE WINTER HAZARDS REMAIN INTO THIS AFTERNOON...

.A FAST MOVING LOW PRESSURE SYSTEM IS FORECAST TO AFFECT THE
SOUTHWEST PART OF THE STATE THIS AFTERNOON. ACROSS THE FAR
SOUTHWEST...FROM BOWMAN TO HETTINGER...8 TO 12 INCHES OF SNOW IS
NOW FORECAST. FROM BEACH TO DICKINSON 3 TO 6 INCHES IS EXPECTED.
BECAUSE OF THE HEAVIER SNOW...A WINTER STORM WARNING IS NOW IN
EFFECT FOR BOWMAN AND ADAMS COUNTIES UNTIL 5 PM MST SATURDAY. 

TO THE EAST...WIND CHILLS OF 25 TO 30 BELOW WILL BE SEEN FROM THE
CANADIAN BORDER NEAR BOTTINEAU...THOUGH RUGBY...HARVEY...
JAMESTOWN TO OAKES AND ELLENDALE. A WIND CHILL ADVISORY CONTINUES 
FOR THIS REGION THROUGH 4 PM THIS AFTERNOON.

HEAVY SNOW WILL IMPACT TRAVEL ACROSS SOUTHWEST NORTH DAKOTA
TODAY. ESPECIALLY ALONG HIGHWAY 12 FROM THE MONTANA BORDER THROUGH
BOWMAN TO HETTINGER. AVOID OR DELAY TRAVEL UNTIL THE SNOW HAS
ENDED.

NDZ043-044-230000-
/O.UPG.KBIS.WW.Y.0040.000000T0000Z-110123T0000Z/
/O.NEW.KBIS.WS.W.0001.110122T2022Z-110123T0000Z/
BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BOWMAN...HETTINGER
122 PM MST SAT JAN 22 2011

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 5 PM MST
THIS AFTERNOON. THE WINTER WEATHER ADVISORY IS NO LONGER IN
EFFECT.

* SNOWFALL TOTALS OF 8 TO 12 INCHES ARE NOW FORECAST.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD
...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

NDZ031>033-040-041-230000-
/O.CON.KBIS.WW.Y.0040.000000T0000Z-110123T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT
122 PM MST SAT JAN 22 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

* SNOWFALL TOTALS OF 3 TO 6 INCHES ARE FORECAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-222200-
/O.CON.KBIS.WC.Y.0039.000000T0000Z-110122T2200Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
MCCLUSKY...HARVEY...CARRINGTON...STEELE...JAMESTOWN...NAPOLEON...
EDGELEY...ASHLEY...OAKES
222 PM CST SAT JAN 22 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON. 

* WIND CHILL VALUES OF 25 TO 30 BELOW CAN BE EXPECTED THIS 
  AFTERNOON. 

* IF THE WINDS DO NOT DIMINISH BELOW 5 MPH LATE THIS AFTERNOON 
  THE WIND CHILL ADVISORY MAY BE EXTENDED INTO THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT THE COMBINATION OF WIND AND VERY
COLD AIR WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE
NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A
HAT AND GLOVES.

&&

$$
ABELING
1 follow-up statement
240 
WWUS43 KBIS 222206
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
406 PM CST SAT JAN 22 2011

...SNOW OVER FOR THE SOUTHWEST...WIND CHILLS CONTINUE FOR JAMES
RIVER VALLEY...

.A FAST MOVING LOW PRESSURE SYSTEM HAS EXITED THE REGION AND THE
SNOW HAS ENDED ACROSS THE SOUTHWEST. ALL ADVISORIES AND WARNINGS
HAVE BEEN CANCELLED FOR THIS STORM. 

VERY COLD AIR HAS SETTLED INTO THE JAMES RIVER VALLEY AND THE COLD
TEMPERATURES ALONG WITH EAST WINDS OF 5 TO 10 MPH WILL CREATE WIND
CHILLS AS LOW AS 30 BELOW TONIGHT. ALSO...AS A TROUGH OF LOW
PRESSURE PASSES NORTH OF THE STATE...THE WINDS WILL SHIFT TO THE
SOUTHWEST AND INCREASE TO 10 TO 15 MPH...SO THE COLDEST WIND
CHILLS WILL LIKELY BE FELT AROUND MIDNIGHT TONIGHT. 

NDZ043-044-222315-
/O.CAN.KBIS.WS.W.0001.000000T0000Z-110123T0000Z/
BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BOWMAN...HETTINGER
306 PM MST SAT JAN 22 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER
STORM WARNING. 

LOCAL RADARS AND SURFACE OBSERVATIONS INDICATE THE SNOW HAS ENDED
ACROSS SOUTHWEST NORTH DAKOTA. THE WINTER STORM WARNING HAS BEEN
CANCELLED. 

$$

NDZ031>033-040-041-222315-
/O.CAN.KBIS.WW.Y.0040.000000T0000Z-110123T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT
306 PM MST SAT JAN 22 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

LOCAL RADARS AND SURFACE OBSERVATIONS INDICATE THE SNOW HAS ENDED
ACROSS SOUTHWEST NORTH DAKOTA. THE WINTER WEATHER ADVISORY HAS
BEEN CANCELLED.

$$

NDZ004-005-012-013-022-222315-
/O.EXP.KBIS.WC.Y.0039.000000T0000Z-110122T2200Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
MCCLUSKY
406 PM CST SAT JAN 22 2011

...WIND CHILL ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

THE WIND CHILL ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON. 

INCREASING CLOUDS AND RISING TEMPERATURES OVERNIGHT WILL END THE
WIND CHILL THREAT. THE WIND CHILL ADVISORY HAS EXPIRED.

$$

NDZ023-025-036-037-047-048-050-051-230615-
/O.EXT.KBIS.WC.Y.0039.000000T0000Z-110123T0900Z/
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
406 PM CST SAT JAN 22 2011

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 3 AM CST SUNDAY...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 3 AM CST SUNDAY. 

* WIND CHILL VALUES OF 25 TO 30 BELOW CAN BE EXPECTED THIS THIS
  EVENING INTO EARLY MONDAY MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT THE COMBINATION OF WIND AND VERY
COLD AIR WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE
NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A
HAT AND GLOVES.

&&

$$
WAA

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Jan 22, 11:08 AM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 22, 11:08 AM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1208 PM CST SAT JAN 22 2011

.UPDATE...ADDED WIND CHILL ADVISORY EAST WHERE VERY COLD
TEMPERATURES CONTINUE WIND WINDS OF 5 TO 10 MPH. TRIMMED THE
WINTER WEATHER ADVISORY TO JUST THE SOUTHWEST COUNTIES.

&&

.DISCUSSION...ADDED WIND CHILL ADVISORY TO THE EASTERN COUNTIES.
WIND CHILLS OF 25 TO 30 BELOW HAVE STARED SHOWING UP AS
TEMPERATURES CONTINUE TO FALL TO 10 TO 12 BELOW FROM JAMESTOWN
NORTH TO RUGBY. RADAR AND SATELLITE TRENDS ALSO SHOW SNOW HAS
MOVED OUT OF MCKENZIE AND DUNN COUNTIES...SO WILL DROP THEM FROM
THE WINTER WEATHER ADVISORY.

&&

.AVIATION...
IFR AND LOWER CIGS/VIS SOUTHWEST SHOULD IMPROVE SOME THIS AFTERNOON
AS THE ALBERTA CLIPPER RESPONSIBLE FOR THE LIGHT TO MODERATE SNOW
PUSHES SOUTH OF NORTH DAKOTA. ELSEWHERE...CIGS WILL REMAIN/IMPROVE
TO VFR FOR THIS AFTERNOON/EVENING. ANOTHER WEAK LOW PRESSURE SYSTEM
ARRIVES TONIGHT...AND WILL BRING ANOTHER CHANCE FOR LIGHT SNOW TO
CENTRAL AND EASTERN ND. LOW CIGS THAT PERSIST OVER WESTERN
ND/EASTERN MT...MAY EXPAND IN COVERAGE AND PUSH EAST TONIGHT WITH
THE WEAK SFC LOW...BUT AM EXPECTING THESE AREAS OF LOW CLOUDS TO
SCATTER LATE TONIGHT WEST AND DURING THE MORNING CENTRAL AS WINDS
BECOME SOUTHWEST AND INCREASE IN MAGNITUDE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR NDZ004-005-
012-013-022-023-025-036-037-047-048-050-051.

WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
NDZ031>033-040-041-043-044.

&&

WAA
Hazardous weather outlook, Jan 22, 11:37 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1237 PM CST SAT JAN 22 2011

NDZ001>003-009>011-017>021-034-035-042-045-046-231845-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
1237 PM CST SAT JAN 22 2011 /1137 AM MST SAT JAN 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THOUGH FRIDAY

THERE IS ANOTHER CHANCE OF LIGHT SNOW SUNDAY AND SUNDAY NIGHT.

THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE WILL BE
PERIODIC CHANCES OF SNOW THROUGH THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-231845-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
1137 AM MST SAT JAN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORY TODAY FOR 3 TO 6 INCHES OF SNOW EXPECTED
THROUGH LATE AFTERNOON. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LIGHT SNOW SUNDAY AND SUNDAY NIGHT.

THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE WILL BE
PERIODIC CHANCES OF SNOW THROUGH THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-231845-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1237 PM CST SAT JAN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILL ADVISORY THIS AFTERNOON FOR WIND CHILLS OF 25 TO 30
BELOW. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LIGHT SNOW SUNDAY AND SUNDAY NIGHT.

THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE WILL BE
PERIODIC CHANCES OF SNOW THROUGH THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

In the hours before

Local storm report, Jan 22, 9:07 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1007 AM CST SAT JAN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     SNOW             MEDORA                  46.91N 103.52W
01/22/2011  M4.8 INCH        BILLINGS           ND   CO-OP OBSERVER

&&

ABELING
Local storm report, Jan 22, 9:21 AM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 AM CST SAT JAN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     SNOW             1 N MOTT                46.39N 102.33W
01/22/2011  M1.0 INCH        HETTINGER          ND   CO-OP OBSERVER

&&

ABELING
Local storm report, Jan 22, 9:26 AM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1026 AM CST SAT JAN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     SNOW             TAYLOR                  46.90N 102.43W
01/22/2011  M1.0 INCH        STARK              ND   CO-OP OBSERVER

&&

ABELING
Local storm report, Jan 22, 10:13 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1113 AM CST SAT JAN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     SNOW             DUNN CENTER             47.35N 102.62W
01/22/2011  M1.0 INCH        DUNN               ND   CO-OP OBSERVER

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 11:18 AM MSTWind Chill AdvisoryBISBottineau, Dickey, Foster, Kidder, LaMoure, Logan and 7 more15 hr

Nearby

Winter Storm Warnings in North Dakota, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.